Utah, 2020High Wind in Utah, September 8, 2020
September 8, 2020 · NWS GJT · 2 events in 2 counties and zones
An abnormally strong and cold low pressure system and associated cold front dropped south across the Northern Rockies and into the Four Corners. Gusty winds accompanied the front which led to numerous downed trees and power lines across the area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An abnormally strong and cold low pressure system and associated cold front dropped south across the Northern Rockies and into the Four Corners. Gusty winds accompanied the front which led to numerous downed trees and power lines across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 7, 8:10 PM MST, 7 hours 38 minutes earlier.
Area forecast discussion, Sep 7, 8:10 PM MST, 7 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
910 PM MDT Mon Sep 7 2020
.UPDATE...
Issued at 905 PM MDT Mon Sep 7 2020
The Red Flag Warnings have been allowed to expire. Relative
humidity values are expected to continue increasing behind the
approaching cold front as precipitation begins. Gusty winds will
continue through the night.
&&
.SHORT TERM...(Tonight through Tuesday night)
Issued at 418 PM MDT Mon Sep 7 2020
Summer is hanging on for just awhile longer as a major winter storm
drops south across the northern Rockies today. Extensive smoke
coverage has kept temperatures a tad cooler than expected during the
day. Gusty winds have been delayed a bit, but still expect critical
fire weather conditions, albeit for a shorter duration, as
detailed in the Fire Weather portion below.
So, in the short term, really haven't seen such a complicated
forecast like this one in a long time. Models continue to show
more consensus with the cold front entering the northern portions
of the forecast area this evening and across the remainder of the
forecast area through tomorrow. As the trough drops over the
region tomorrow it is expected to become a closed low near the
Utah/Colorado border by tomorrow. Winter weather highlights look
on track at this time. The Freeze warning looks good for the Yampa
Valley for overnight and Tuesday morning. Expect precipitation to
start across the northern sections overnight and spread slowly
south with the cold front. Rain across the north will quickly
change over to snow behind the front with snow levels lowering to
valley floors across the north by tomorrow morning. The
progression of the colder air may get stalled during the day north
of Interstate 70 with the focus of the precipitation staying
across the northern half of the forecast area and the mountains
through the morning hours before shifting south. As the closed low
develops over east-central Utah on Tuesday, a combination of
strong pressure gradient, wraparound winds and mountain wave
dynamics may produce significant winds to the lee of the Park
Range and the eastern Uinta Mountains on Tuesday. As a result,
based on coordination with WFO SLC, have gone ahead and issued a
high wind warning for the Uinta Basin for late tonight into
tomorrow evening. Have also decided to issue a wind advisory for
the Yampa Valley in Colorado. Model consensus is showing high
winds across the entire northern portion of the forecast area, so
have also gone in and increased winds across the north where
winter highlights are present. Near blizzard conditions are
possible with blowing and drifting snow, especially over the
eastern Uinta mountains and the Park and Elkhead mountains. Winds
will diminish early Wednesday. The next concern is possible
precipitation on the burn scars. There is higher confidence for
stratiform wetting rains over the burn area on Tuesday. Expect
precipitation to mix and changeover to snow Tuesday afternoon and
Tuesday evening especially over the higher elevations of the burn
scars. Regardless, conditions will require a heightened watch into
Wednesday.
As the focus shifts south Tuesday night, the higher elevations of
the San Juan mountains will see significant accumulations of
snow. However, based on the current track of the closed low, the
coldest air is forecast to moderate slightly before reaching
southwestern Colorado. Snow levels are expected to remain
relatively high on Tuesday, dropping down to 9kft by late Tuesday
and 8kft by Wednesday morning. which will limit snowfall below
9000 feet. The current Freeze Watch looks on track for Wednesday
morning and we may need to add more areas depending on the track
of the storm and expected cloud cover.
.LONG TERM...(Wednesday through Monday)
Issued at 418 PM MDT Mon Sep 7 2020
The closed low will continue to spin near the Colorado/Utah
state line on Wednesday morning and remain nearly stationary
through early Thursday. Expect periods of precipitation to
wraparound this system through the period. With the closed low
overhead, convective showers will also develop on Wednesday due to
very steep lapse rate. Temperatures will moderate during this time
period and snow levels will rise to near 9kft, with lower snow
levels across the north and during convective precipitation. The
system will slowly exit the area by late Thursday as it moves
northeast into Wyoming. Consensus timing on the exit of this
system is still in question as some model solutions delay the exit
until Thursday night. Conditions will improve on Friday as a
ridge of high pressure builds over the region with dry conditions
and a warming trend expected into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 600 PM MDT Mon Sep 7 2020
Smoke from western wildfires continues to reduce the ceilings and
visibilities at most TAF sites this evening, but should remain
above ILS breakpoints. Gusty winds will continue through 03Z
before diminishing somewhat overnight. Clouds will increase and
ceilings will gradually lower from north to south overnight with
the passage of a strong cold front. Precipitation (-RA/-RASN/-SN)
will move in around 12z, again from north to south. HDN and VEL
will be the most affected TAF sites in the next 24 hours as
strong winds with gusts in excess of 40-50 knots are expected by
sunrise Tuesday morning, and will continue through the day, as
well as having the earliest onset time of precipitation.
&&
.FIRE WEATHER...
Issued at 418 PM MDT Mon Sep 7 2020
A Red Flag warning remains in effect through early this evening
due to gusty winds, dry fuels and low RH. Elevated smoke levels
have limited solar insolation quite a bit so winds have been slow
to develop. The pressure gradient will increase today as a storm
system moves south across the Rockies. Winds will increase across
the north ahead of this system. A vigorous cold front will move
through the region tonight and tomorrow bringing unseasonably cold
temperatures and precipitation across the area. Even though
humidity values increase on Tuesday behind the front, winds will
be gusting to 30-40 mph across a good portion of the area. Wind
gusts could exceed 60 mph in portions of northeast Utah and
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 6 AM Tuesday to noon MDT Wednesday
for COZ002-003-013.
Winter Storm Warning from noon Tuesday to 6 PM MDT Wednesday for
COZ018-019.
Winter Weather Advisory from noon Tuesday to noon MDT Wednesday
for COZ010.
Winter Storm Warning from noon Tuesday to noon MDT Wednesday for
COZ012.
Freeze Watch from late Tuesday night through Wednesday morning
for COZ001-002-005-008.
Winter Storm Warning from 6 AM Tuesday to noon MDT Wednesday for
COZ001.
Freeze Warning from 3 AM to 10 AM MDT Tuesday for COZ005.
Wind Advisory from 6 AM Tuesday to 6 AM MDT Wednesday for COZ005.
Winter Weather Advisory until 6 AM MDT Wednesday for COZ004.
UT...Winter Weather Advisory from 6 AM Tuesday to noon MDT Wednesday
for UTZ025.
High Wind Warning from 3 AM Tuesday to midnight MDT Tuesday
night for UTZ024.
Winter Storm Warning until 6 AM MDT Wednesday for UTZ023.
&&
UPDATE...BGB
SHORT TERM...MPM
LONG TERM...MPM
AVIATION...MAC/BGB
FIRE WEATHER...MPM/TGJTHazardous weather outlook, Sep 7, 4:28 AM MST, 23 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
528 AM MDT Mon Sep 7 2020
COZ001>014-017>023-UTZ022>025-027>029-081200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
528 AM MDT Mon Sep 7 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Critical fire weather conditions will occur today over northern
portions of the forecast area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
A strong cold front will bring rain, accumulating snow,
thunderstorms, and freezing temperatures to the region. Many
winter weather advisories and winter storm warnings have been
issued. Freeze Watches and Warnings have also been issued to
account for the cold temperatures expected tonight and by
Wednesday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Sep 8, 1:53 AM MST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
253 AM MDT TUE SEP 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM NON-TSTM WND GST 1 E VERNAL 40.45N 109.52W
09/07/2020 M56 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
1135 PM NON-TSTM WND GST 1 NE RANGELY 40.10N 108.77W
09/07/2020 M55 MPH RIO BLANCO CO AWOS
AWOS STATION K4V0 RANGELY 2E.
&&High Wind, Canyonlands / Natural Bridges
- When
- September 8, 3:48 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
A peak wind gust of 71 MPH was measured by the Bryson Canyon automated weather station.
High Wind, Eastern Uinta Basin
- When
- September 8, 11:50 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
A peak wind gust of 64 MPH was measured by the Windy Point automated weather station.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oregon, September 8 to 15, 20203 deaths · $10 million · 1 event
- Flash Flooding and Flooding in Texas, September 8 to 10, 20202 deaths · 55 kt wind · 5 events
- Drought in Iowa, September 8 to 30, 2020$1.7 million · 2 events
- Winter Storm and Dust Storm in New Mexico, September 8 to 10, 20202 injured · $451,000 · 77 kt wind · 11 events
- Winter Storm and High Wind in Colorado, September 8 to 10, 202053 kt wind · 72 events
- High Wind in Arizona, September 8, 2020$125,000 · 57 kt wind · 2 events
- Winter Storm and Winter Weather in Colorado, September 8 to 10, 2020$60,000 · 11 events
- High Wind in Nevada, September 8, 2020$50,000 · 54 kt wind · 2 events
- Hail and Damaging Winds in Arizona, September 8, 2020$35,000 · 52 kt wind · 5 events
- Flash Flooding in Arizona, September 8 to 9, 2020$35,000 · 3 events
- Damaging Wind in Texas, September 8, 2020$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, September 8, 2020$20,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911051, 911049.